Heavy Rain, Maui
- When
- January 13, 6:53 AM HST to 8:34 AM HST
- Where
- Maui County, 1.61 mi S of Halawa Valley to 1.62 mi W of Molokai Airport
- Reported by
- Official NWS Observations
- Coordinates
- 21.147, -156.747
A band of showers moved over Molokai. The downpours produced ponding on roadways, and small stream and drainage ditch flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A band of showers moved over Molokai. The downpours produced ponding on roadways, and small stream and drainage ditch flooding. No significant injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 13, 3:31 AM HST, 3 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 331 AM HST Wed Jan 13 2021 .SYNOPSIS... Light to moderate west to southwest winds will bring an increase in showers today, with a focus over Maui County. Passing clouds and showers will remain into Thursday as a front reaches Kauai and dissipates. Trade winds will return Thursday before diminishing again Friday as another front approaches. The possibility of inclement weather increases late Sunday and into next week. && .DISCUSSION... A front moving toward the islands from the northwest has pushed the subtropical ridge south of the islands, resulting in southwesterly winds across local waters this morning. Ragged bands of showery low clouds, embedded within this flow, are moving across the smaller islands. Radar and satellite loop shows drier and clearer conditions across the Big Island. As the front approaches, expect afternoon convection to become more vigorous over the state today as prefrontal convergence bands develop. Winds will become northwesterlies late this afternoon as the weakening front reaches Kauai. The front is forecast to dissipate tonight across the central islands, but remaining frontal moisture will bring increased showers and cloud cover to mainly windward areas as winds flip back to northeasterly trades tonight and veer to easterlies Thursday. Trade winds will not last long, as another approaching front is forecast to turn island winds southeast Thursday night, with widespread seabreezes expected again Friday and Saturday afternoons. Models stall the front across Kauai through Saturday before a reinforcing front pushes toward Kauai on Sunday. This has the potential to bring widespread rain late Sunday and into next week. Models disagree on the duration of this event, with GFS wanting to pass the reinforced front through the islands rather quickly, by early Tuesday. ECMWF presents a slower and wetter solution, with the reinforced front remaining across the eastern islands through next Wednesday. Details aside, days 5 and beyond will likely be quite wet for the Aloha State. && .AVIATION... A cold front moving into the Hawaii region from the northwest will keep light winds in the forecast veering from west to north this morning from Kauai to Maui. A prefrontal cloud band developing over portions of Maui County this morning will bring periods of increasing shower activity and lower ceilings. Trade winds return this afternoon and evening for Kauai and Oahu, spreading eastward to Maui and Hawaii Counties through Thursday morning. A light wind regime ahead of the approaching cold front will keep isolated to scattered showers in the forecast for each island with localized land and sea breezes adding some extra variability to the wind directions. Cloud and shower patterns will then shift back to windward and mountain sections with the returning trade winds. An upper level trough moving in from the northwest may produce some moderate clear air turbulence over the Hawaiian Islands by late morning to afternoon. AIRMET SIERRA in effect for Tempo Mountain Obscuration over Molokai and Lanai due to low cloud ceilings and showers. AIRMET SIERRA will continue through the early morning hours. AIRMET TANGO may also be needed later this morning for upper level moderate clear air turbulence over the main Hawaiian Islands. && .MARINE... A front will move southeastward and through Kauai late today, then stall out and dissipate over the central islands tonight. High pressure will slide by to the north of the state tonight and Thursday, followed by the approach of a new front Thursday night and Friday. This front will stall out and dissipate northwest of Kauai Friday night and Saturday, with yet another front moving into the islands late in the weekend into early next week. Winds will be shifting around quite a bit due to this progressive pattern over the central Pacific, but speeds should hold below Small Craft Advisory (SCA) thresholds. However, a series of large northwest swells will keep seas near or above advisory levels for the waters exposed to these swells through much of the next week. The current northwest swell will hold steady below advisory thresholds today. A new large north-northwest swell will rapidly build from northwest to southeast down the island chain tonight, with warning level surf expected along exposed north and west facing shores tonight and Thursday. This swell will lower Thursday night and Friday, but surf will likely remain at advisory levels. An even larger northwest swell is then forecast to build Friday night, with surf expected to peak well above warning levels again on Saturday. This swell will lower Sunday and Sunday night, with yet another warning level swell due in early next week. Surf along east facing shores will remain small through the week and over the weekend due to the lack of trades upstream of the state. Surf along south facing shores will remain small through the week, although a bit of a boost is expected from a small south-southwest swell today through Thursday. A combination of large surf this week coinciding with peak monthly high tides will worsen beach erosion issues for shores exposed to north and northwest swells. Additionally, vulnerable low lying locations not exposed to the large swells may experience nuisance flooding at and around the peak daily tide cycles this week (between midnight and daybreak). && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Powell AVIATION...Bohlin MARINE...Jelsema
Special Weather Statement National Weather Service Honolulu HI 315 AM HST Wed Jan 13 2021 HIZ001>003-005>009-012>014-016>021-023>026-140400- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 315 AM HST Wed Jan 13 2021 ...NUISANCE COASTAL FLOODING DURING HIGH TIDE THROUGH THURSDAY... High astronomical tides and higher than predicted ocean water levels will combine to produce nuisance coastal flooding through Thursday morning. This will occur around the time of high tide in the early morning hours. Water levels will gradually lower Friday through the weekend. Impacts may include flooding of beaches that are normally dry, some minor coastal erosion, and salt water inundation of typically vulnerable low-lying roads, docks, boat ramps and other coastal infrastructure. Visit tidesandcurrents.noaa.gov for information about predicted astronomical tides and observed water levels in your area.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2021Every state in 2021This day in weather historyWarnings in Hawaii, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931677.